Alert archive / West Virginia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 132, NWS Charleston, WV

August 25, 20237 counties in West Virginia; Morgan County, Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 25, 2023, 3:23 AM EDT for 7 counties in West Virginia; Morgan County, Washington County, Ohio. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2023, 3:23 AM EDT (07:23 UTC)
Expired
Aug 25, 2023, 4:01 AM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, OH, Washington County, OH, Barbour County, WV, Doddridge County, WV, Harrison County, WV, Pleasants County, WV, Ritchie County, WV, Taylor County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 138 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:50 AM EDT, 33 minutes earlier.

Area forecast discussion, Aug 25, 2:50 AM EDT, 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
250 AM EDT Fri Aug 25 2023

.SYNOPSIS...
Showers and thunderstorms track across from the northwest
overnight. Another hot day Friday with a chance for afternoon
storms, before a cold front brings cooler weekend weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 215 AM Friday...

Updated pops to reflect the faster NAMNest/HIRESarw solutions
with the convective complex coming south-southeast through the
forecast area overnight into Friday morning.

As of 1035 PM Thursday...

Skies have mostly cleared this evening ahead of a large complex
of thunderstorms developing across Michigan and Lake Erie. This
complex is still expected to move south overnight with shower
and storms moving across the region after midnight. There is
still uncertainty on how organized this system holds, but high
res models continue to show solutions of the line moving south
of I-64 early Friday morning.

A heat advisory was issued earlier this evening for Friday
between 2-6 PM as the heat index is expected to climb above 100
degrees. This could be impacted if a moist boundary stalls
during the morning following overnight convection. Models are
also suggesting redeveloping afternoon convection, so the
temperature forecast continues to remain uncertain on Friday.

As of 755 PM Thursday...

Temperature trends did not get as hot as expected today as
early showers slowed daytime heating. Heat indices did break the
100 degree mark over Ashland, KY with upper 90s across eastern
Kentucky, parts of southeast Ohio, and the Ohio River Valley.
Temperatures have peaked and are expected to cool through late
evening; therefore, the Heat Advisory for today will be allowed
to expire.

As of 118 PM Thursday...

Key Points:

  * Excessive heat this afternoon and Friday along the Ohio
    River Valley.

  * Another round of showers and storms move in from the north
    tonight.

  * Some storms could be strong or severe with damaging winds,
    small hail, and heavy rain.

High pressure remains at the surface and timely afternoon
mixing is kicking in, eroding the remnant clouds from this
morning. Heat and humidity will quickly filter in through any
breaks and clearing in the clouds. Guidance has trended
temperatures downward due to clouds and strong mixing, but heat
advisory criteria still looks likely along the Ohio River
Valley and points west. Temperatures will be in the 90s across
the lowlands this afternoon, with dew points in the upper 60s
and lower 70s. Heat indices will be above 100 across parts of
Ohio and along the Ohio River Valley this afternoon. Unless
significant changes happen, planning to keep the heat advisory
in place this afternoon.

A stationary front will park itself over PA this evening with a
shortwave arriving overnight. This will lead to a similar
scenario as last night, with a complex of showers and
thunderstorms moving down across the northern reaches of the
CWA as well as the mountains. Some uncertainty still remains, as
a few CAMs are trying to push the line southward across the
rest of CWA; while others keep it moving southeastward, missing
the rest of the CWA. As such, SPC opted to keep the entire CWA
in a marginal risk for isolated severe storms with damaging
winds, small hail, and heavy rain later this evening and
overnight. Localized flooding could be possible, so we are in a
marginal risk for excessive rainfall per WPC.

Friday will be another hot and sultry day with high pressure in
place ahead of a cold front approaching from the west. It may
even be hotter than today if the anticipated storm complex does
not linger around, like what happened this morning. Most of the
lowlands will see temperatures in the mid to upper 90s paired
with oppressive dew points. Heat indices will be above 100 along
the Ohio River and west. Another heat advisory will be likely.

The southern half of the CWA, along and south of I-64, is
outlooked for a marginal risk for severe storms tomorrow, as
this will be the area of highest instability (CAPE around
2,000 J/kg). Damaging winds and heavy downpours will be likely
in afternoon showers and thunderstorms. Localized flooding could
be possible with PWATS around 1.75"-2.00". WPC opted for
another marginal excessive rainfall risk tomorrow to cover this
possibility.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
As of 250 AM Friday...

In the wake of cold frontal passage, the region finds itself in a
northwest flow regime for Saturday into Saturday night yielding
slight cooler and drier conditions. High temperatures across the
lowlands Saturday are expected to be in the mid to upper 80s with
dew point values generally around the 70 degree mark. With the
absence of a lid of high pressure overhead, this could yield some
pop-up showers and storms for Saturday afternoon.

As the cold front continues to sink into the Deep South Sunday, an
inverted trough is expected to extend from the parent low pressure
up the spine of the Southern and Central Appalachians. This will
yield continued shower/storm chances, primarily along and adjacent
to the higher terrain Sunday into Monday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 250 AM Friday...

Weak cold frontal passage is expected sometime during the day
Tuesday. Mid-level lapse rates are on the weaker side, generally
<5.5C/km so not expecting much conditional instability, perhaps
a few hundred MLCAPE even given a peak heating frontal passage.
Still, will code up at least some isolated thunderstorms with
this activity.

A reinforcing shot of cooler and drier air arrives with a secondary
cold front Wednesday which should yield pleasant late summer weather
for the remainder of the long term period with minimal precipitation
chances.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 215 AM Friday...

Convective complex of showers and thunderstorms coming south-
southeastward through the area overnight into Friday morning is
most likely to impact CKB and EKN with IFR conditions 08-13Z
with PKB also possibly impacted during this time. Sites farther
south may also be impacted 10-13Z HTS and CRW, 12-14Z BKW.

Any trailing fog and stratus will then give way to VFR
conditions the balance of the daylight morning hours Friday that
will continue Friday afternoon except, where interrupted by
additional thunderstorms. Afternoon thunderstorms Friday will
die down as the sun sets and the front passes Friday evening,
but dense valley fog is likely to begin forming toward the end
of the TAF period, 06Z Saturday.

Surface flow overnight will be light southwest, except stronger
gusts from the north to northwest possible in thunderstorms,
most likely northern sites. Surface flow will otherwise
strengthen a bit and be gusty at times during the day on
Friday, with stronger gusts again possible in afternoon
thunderstorms. Surface flow will become west to northwest by
late Friday afternoon, and then light and variable overnight
Friday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of thunderstorms
overnight into Friday morning may vary, with strong wind gusts
also possible. There may be fog and stratus in the wake of
thunderstorms Friday morning. Additional thunderstorm impacts
are possible Friday afternoon. Fog formation near the end of the
TAF period, 06Z Saturday, may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              FRI 08/25/23
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
EKN CONSISTENCY  H    L    L    M    M    M    M    L    M    H    H    H
PKB CONSISTENCY  H    H    H    M    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    M    M    H    H    H    M    M    M    H

AFTER 06Z SATURDAY...
IFR or worse in fog and stratus possible overnight Friday night
into Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory from 2 PM this afternoon to 8 PM EDT this
     evening for WVZ005>007-013>015-024>026.
OH...Heat Advisory from 2 PM this afternoon to 8 PM EDT this
     evening for OHZ083-085>087.
KY...Heat Advisory from 2 PM this afternoon to 8 PM EDT this
     evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...TRM/JP
NEAR TERM...KH/TRM/LTC
SHORT TERM...JP
LONG TERM...JP
AVIATION...TRM
Hazardous weather outlook, Aug 24, 8:13 PM EDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
813 PM EDT Thu Aug 24 2023

OHZ066-067-075-076-084-VAZ003-004-WVZ008>011-016>020-027>034-039-040-
515>526-260015-
Perry-Morgan-Athens-Washington-Vinton-Dickenson-Buchanan-Jackson WV-
Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
813 PM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central, northeast, northern,
southeast and southern West Virginia.

.DAY ONE...Tonight.

Isolated thunderstorms are possible late tonight, a few may become
strong to severe with wind, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal chance for strong to severe thunderstorms
Friday afternoon and evening. These storms may produce damaging
winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ101>103-105-OHZ083-085>087-WVZ005>007-013>015-024>026-260015-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-
813 PM EDT Thu Aug 24 2023

...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern and western West
Virginia.

.DAY ONE...Tonight.

Isolated thunderstorms are possible late tonight, a few may become
strong to severe with wind, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance for strong thunderstorms Friday afternoon and
evening. These storms may produce damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:00 AM EDTSpecial Weather StatementRLXBarbour, Doddridge, Harrison, Pleasants, Ritchie, Taylor45 min
Aug 25, 4:40 AM EDTSpecial Weather StatementRLXBraxton, Calhoun, Gilmer, Lewis, Randolph, Upshur50 min
Aug 25, 4:45 AM EDTSpecial Weather StatementRLXWirt, Wood45 min
Aug 25, 5:20 AM EDTSpecial Weather StatementRLXPleasants, Ritchie25 min
Aug 25, 5:27 AM EDTSpecial Weather StatementRLXBraxton, Calhoun, Roane, Webster48 min
Aug 25, 5:48 AM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Nicholas, Roane42 min
Aug 25, 6:13 AM EDTSpecial Weather StatementRLXJackson, Mason32 min
Aug 25, 6:27 AM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas, Webster48 min
Aug 25, 6:47 AM EDTSpecial Weather StatementRLXCabell, Kanawha, Putnam43 min
Aug 25, 6:56 AM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln34 min
Aug 25, 7:08 AM EDTSpecial Weather StatementRLXFayette, Raleigh52 min
Aug 25, 7:19 AM EDTSpecial Weather StatementRLXBoone, Cabell, Lincoln, Logan, Wyoming41 min
Aug 25, 7:57 AM EDTSpecial Weather StatementRLXLogan, McDowell, Wyoming33 min
Aug 25, 8:00 AM EDTSpecial Weather StatementRLXLincoln, Logan, Wayne30 min
Aug 25, 8:30 AM EDTSpecial Weather StatementRLXLogan30 min
Aug 25, 8:53 AM EDTSpecial Weather StatementRLXMingo37 min
Aug 25, 9:45 AM EDTSpecial Weather StatementRLXCalhoun30 min
Aug 25, 9:48 AM EDTSpecial Weather StatementRLXNicholas27 min
Aug 25, 11:06 AM EDTSpecial Weather StatementRLXPutnam24 min
Aug 25, 11:07 AM EDTSpecial Weather StatementRLXPutnam53 min
Aug 25, 11:38 AM EDTFlash Flood WarningRLXKanawha, Mason, Putnam3 hr
Aug 25, 12:09 PM EDTFlash Flood WarningRLXCabell, Kanawha, Lincoln, Putnam3 hr
Aug 25, 12:23 PM EDTSpecial Weather StatementRLXLincoln37 min
Aug 25, 12:56 PM EDTFlash Flood WarningRLXBoone, Kanawha, Lincoln2 hr
Aug 25, 2:28 PM EDTSpecial Weather StatementRLXJackson32 min
Aug 25, 2:36 PM EDTSpecial Weather StatementRLXJackson39 min
Aug 25, 3:23 PM EDTSpecial Weather StatementRLXGallia, Jackson37 min
Aug 25, 4:02 PM EDTSpecial Weather StatementRLXLawrence28 min
Aug 25, 2:24 PM EDTSpecial Weather StatementRLXCarter36 min
Aug 25, 3:11 PM EDTSpecial Weather StatementRLXCarter, Lawrence34 min
Aug 25, 4:36 PM EDTFlash Flood WarningRLXCarter3 hr
Aug 25, 4:59 PM EDTSpecial Weather StatementRLXGreenup31 min
Aug 25, 5:30 PM EDTSpecial Weather StatementRLXBoyd30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2023Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.